There have been 24 confirmed cases of a type of severe allergic reaction called anaphylaxis in Canadians who have received an H1N1 flu shot, including one person who died after getting vaccinated, the head of the Public Health Agency of Canada said Wednesday.
Dr. David Butler-Jones said the person who died — identified in the media as a Quebec man in his 80s — met the criteria for having an anaphylactic reaction. But he said it’s still not clear whether that or other health problems caused the death.
“There were a number of other situations. So exactly what the ultimate cause was or what the issues are, that will take some time, I understand, to investigate,” said Butler-Jones.
Anaphylaxis is a severe allergic reaction that can cause a person’s airways to close up. It can be fatal and must be treated quickly with adrenaline, generally administered via the EpiPen devices.
Butler-Jones disclosed the information in Ottawa during a news conference at which federal health officials revealed flu activity appears to be levelling off in some parts of the country.
They did not say where, though Butler-Jones did mention there has been a decline in new hospitalizations in British Columbia, which was at the forefront of the current wave of activity.
However, Butler-Jones warned a good chunk of the Canadian population is likely still susceptible to the virus. He estimated between five and 10 per cent of people have probably been ill and about 25 per cent have been vaccinated.
“Influenza remains an unpredictable disease,” he said.
“And reaching the plateau of the second wave in some communities does not mean that the pandemic is over. There is still the other side of the peak. And there remain millions of infections to be prevented.”
Officials hope to persuade millions more of those folks to get vaccinated, especially now that vaccine production is expected to more than keep pace with demand.
Health Minister Leona Aglukkaq said she will be vaccinated within the next few days. She noted that by the end of this week a total of more than 15 million doses of vaccine will have been shipped to the provinces and territories.
That’s almost enough for half the country’s population, nearly the proportion of Canadians who’ve indicated in the most recent public opinion polls that they intend to get vaccinated.
Butler-Jones said despite the signals there may be a levelling off underway, flu activity remains four to seven times higher than is normally seen at this time of year. That’s not altogether surprising — there generally isn’t much flu activity at this point in the year.
For the week ending Nov. 14 there were 1,674 new hospitalizations, 261 ICU admissions and 84 deaths, he said. As of Tuesday, there had been 279 laboratory confirmed deaths in Canada caused by this virus.
On the issue of serious adverse reactions to the H1N1 vaccine, Butler-Jones said the rate of anaphylactic events was about 0.32 cases for every 100,000 doses of vaccine delivered — a figure that’s within the norm for mass vaccination efforts.
And an official of the Centers for Disease Control said the U.S. agency has looked at reports of severe allergic reactions after H1N1 shots and isn’t seeing anything abnormal.
“We’ve also looked in a little more detail at severe allergic reactions, and, again, those are not showing up more commonly than we would expect,” said Dr. Anne Schuchat, director of the CDC’s national center for immunization and respiratory diseases.
Attention was drawn to the issue of anaphylaxis last week when vaccine maker GlaxoSmithKline told provinces to stop using vaccine from a batch of 172,000 doses that was sent out last month. The halt-use order was issued because six people vaccinated from that batch developed anaphylaxis — a higher than expected number of such cases.
All but 15,000 doses of the vaccine had been used by the time the halt-use order was issued, said Dr. Danielle Grondin, assistant deputy minister of the public health agency.
But confirmed cases of anaphylaxis have been seen with other batches as well. And some possible cases may still be under investigation.
Ursula Fournier’s son Max is one. The Halifax mother said Wednesday she’s still waiting to hear if the reaction Max, 4 1/2, suffered when he got his shot on Nov. 3 was anaphylaxis.
Almost immediately after getting the shot, Max went limp, Fournier said. His blood pressure dropped and his breathing got “really laboured and loud,” she said.
Staff of the clinic quickly used an EpiPen to revive the boy, who was then taken to the local children’s hospital, IWK Health Centre, where he was kept under observation for six hours.
Fournier was told Max’s doctor would be contacted and the boy would be referred to an allergy specialist. But she’d like to know if her son had an anaphylactic reaction.
“I would think as his parent it’s my responsibility to get to the bottom of it,” said Fournier, who expressed frustration at the lack of information.